Tornadoes · United States · Ohio · 2014

EF0 tornado, Poe, Ohio, May 12, 2014

This EF0 tornado ran 0.2 miles across Medina County on May 12, 2014, touching down at 8:15 PM EDT and reaching 40 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 12, 2014
Touchdown
8:15 PM EDT (00:15 UTC)
Lifted
8:17 PM EDT (00:17 UTC)
On the ground
2 minutes
Path length
0.2 miles (0.3 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
Medina County
Touchdown point
41.086, -81.864
Lift-off point
41.086, -81.860
Record number
1405121815-01

The damage survey

4 damage points were recorded along this path by NWS CLE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

On the evening of May 12th a warm front tracking north over Lake Erie, reversed itself and moved back inland over northern Ohio. An organized convective complex with embedded supercells developed over north-central Ohio. Two confirmed tornadoes, one in Medina and the other in Lorain Counties, developed within this supercells. The slow movement of the storms combined with intense rainfall rates produced destructive flash floods across dozens of communities.

An EF0 tornado touched down in Montville Township about three and half miles southeast of the city of Medina near the intersection of State Route 3 and Autumn Run Drive. The tornado travel east for about two tenths of mile and caused minor roof damage to a business and a few homes along Autumn Run Road. Most of the damage was from lost roofing or fascia. No injuries occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS CLE issued a tornado warning for this county at 00:00 UTC, 15 minutes before the tornado touched down, in force until 00:45 UTC.

Issued (UTC)ExpiredProductOffice
00:00 UTC00:45 UTCTornado WarningCLE
00:15 UTC06:15 UTCFlood WarningCLE
00:31 UTC01:15 UTCSevere Thunderstorm WarningCLE
00:41 UTC01:30 UTCTornado WarningCLE
00:43 UTC08:00 UTCFlash Flood WarningCLE
00:57 UTC01:45 UTCTornado WarningCLE
01:14 UTC01:45 UTCTornado WarningCLE
01:33 UTC02:09 UTCSevere Thunderstorm WarningCLE
01:45 UTC02:30 UTCSevere Thunderstorm WarningCLE
07:55 UTC15:37 UTCFlood WarningCLE
08:13 UTC01:32 UTCFlash Flood WatchCLE

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at May 12, 8:01 PM EDT, 14 minutes earlier.

Area forecast discussion, May 12, 8:01 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
801 PM EDT MON MAY 12 2014

.SYNOPSIS...
A LOW OVER KANSAS WILL MOVE THROUGH LAKE SUPERIOR EARLY TUESDAY AND
CONTINUE NORTH INTO HUDSON BAY PULLING A COLD FRONT INTO EASTERN
OHIO TUESDAY NIGHT. THE FRONT WILL STALL AS A WAVE OF LOW PRESSURE
MOVES NORTH ALONG THE FRONT INTO EASTERN CANADA LATE WEDNESDAY
THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
THE MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR SCT EVE TSRA. DURING
THE NIGHT A PUNCH OF SOMEWHAT DRIER AIR WILL PUSH IN FROM THE SOUTH
AND SHOULD SHIFT THE THREAT OF CONVECTION INTO MAINLY LERI AND THE
LAKESHORE COUNTIES. SOME OF THE STORMS MAY BE STRONG TO LOCALLY
SEVERE...ESPECIALLY IN THE NORTH WHERE THE SHEAR WILL BE A LITTLE
BETTER. TEMPS WILL REMAIN SEASONALLY WARM WITH LOWS IN THE LOW TO
MID 60S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE COLD FRONT APPROACHING THE AREA SHOULD CAUSE SCT TSRA TO SPREAD
EAST ACROSS THE AREA LATER TUE WITH THE BEST CHANCE TUE NIGHT AS THE
FRONT CROSSES MOST OF THE CWA. ONCE AGAIN...DUE TO INSTABILITY AND
SOME WIND SHEAR SOME OF THE STORMS WILL BE STRONG AND POSSIBLY EVEN
LOCALLY SEVERE.

SOME AREAS COULD SEE REPEATED LOCALLY HEAVY RAIN SO EVENTUALLY SOME
FLOODING MAY OCCUR BUT THE SITUATION IS TOO DIFFUSE TO TRY AND NAIL
DOWN WHERE THE HEAVIER RAIN WILL OCCUR. PW'S WILL BE AVERAGING
AROUND AN INCH AND A HALF FOR MOST OF THE AREA TUE AND TUE NIGHT SO
THE POTENTIAL FOR THE HEAVY RAINS WILL BE THERE.

THE COLD FRONT IS EXPECTED TO STALL SOMEWHERE NEAR WESTERN PA FOR
WED AS THE UPPER LOW STARTS TO CUT OFF WELL WEST OF THE AREA. A WAVE
OF LOW PRESSURE IS EXPECTED TO MOVE NORTH UP THRU THE CWA WED NIGHT
INTO FRI SO WE SHOULD SEE WIDESPREAD SHRA...EMBEDDED WITH TSRA. THE
PROLONGED PERIOD OF SHRA WITH MODERATE TO LOCALLY HEAVY RAIN WILL
CONTINUE TO ELEVATE THE FLOOD THREAT SO THE SITUATION WILL HAVE TO
BE MONITORED CLOSELY AND MOST LIKELY A FLOOD WATCH WILL NEED TO BE
ISSUED AND EVENTUALLY PROBABLY SOME WARNINGS TOO.

TEMPS WILL COOL WITH THE PASSAGE OF THE FRONT...AIDED DURING THE DAY
BY THE WIDESPREAD CLOUD COVER THU.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SOME SHOWERS WILL BE LINGERING ESPECIALLY OVER THE EASTERN PORTION
OF THE FORECAST AREA FRIDAY BUT THEY WILL BE MOVING OUT AS THE DAYS
GOES ON. AN UPPER TROF WILL BE ACROSS THE AREA CAUSING MAINLY
ISOLATED TO SCATTERED SHOWERS. MORE TIMING MAY BE ABLE TO BE PUT IN
THE FORECAST AS WE GET CLOSER TO THE WEEKEND. SLOWLY DECREASED THE
POPS AS THE TROF MOVES EAST. MAINLY USED HPC GUIDANCE FOR THE
TEMPERATURE FORECAST.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND TSTSMS THROUGH THE EVENING AND MORE SHOWERS AND TSTMS
TUESDAY.

.OUTLOOK...NON VFR IN SHOWERS AND THUNDERSTORMS...MAINLY FROM
TUESDAY NIGHT THROUGH FRIDAY.

&&

.MARINE...
A SOUTHWEST FLOW WILL CONTINUE UNTIL THE FRONT MOVES THROUGH TUESDAY
NIGHT. IT IS POSSIBLE IN THE NORTHEAST FLOW WEDNESDAY THROUGH
THURSDAY THAT THE WINDS AND WAVES COULD GET CLOSE TO SMALL CRAFT
ADVISORY CRITERIA...ESPECIALLY ON THE WEST END OF THE LAKE AS A LOW
MOVES ALONG THE FRONT. THIS LOW MAY ALSO CAUSE THE WINDS TO INCREASE
FROM THE NORTHWEST ON THE ENTIRE LAKE. THIS WILL HAVE TO BE WATCHED.
THROUGH THURSDAY THUNDERSTORMS MAY OCCUR ON THE LAKE AT ANY TIME AND
PROMPT SPECIAL MARINE WARNINGS.

HIGH PRESSURE WILL THEN BUILD IN FOR THE WEEKEND WITH LIGHT WINDS ON
THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS/JAMISON
SHORT TERM...ADAMS
LONG TERM...KIELTYKA
AVIATION...KIELTYKA/TK
MARINE...KIELTYKA
Hazardous weather outlook, May 12, 9:12 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
912 AM EDT MON MAY 12 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131315-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
912 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING
COULD BE SEVERE. THE GREATEST THREAT WOULD BE FROM LARGE HAIL OR
DAMAGING WINDS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH THURSDAY. THIS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

LEZ061-142>149-162>169-131315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
912 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

In the hours before

Local storm report, May 12, 5:23 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
523 PM EDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             VERMILION               41.41N 82.32W
05/12/2014  E0.75 INCH       LORAIN             OH   TRAINED SPOTTER

&&

KING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KAGC), 00:00Z

0.3 hours before the tornado, 166 km from the path. May 13, 2014.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 429 joules per kilogram, CIN -77, lifted condensation level 1021 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-05-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 158 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-77 J/kg
Surface CAPE
1075 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Pittsburgh, PA (KAGC), 12:00Z

11.7 hours after it, 166 km from the path. May 13, 2014.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 298 joules per kilogram, CIN -97, lifted condensation level 1087 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-05-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 128 square meters per square second, 0 to 6 km bulk shear 23 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-97 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Wooster (BJJ), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:56 UTC7569130° 9 kt1017.3
23:56 UTC7368150° 8 kt1016.6
00:56 UTC7368170° 7 kt1016.9
01:56 UTC7268 3 kt1018.3
02:13 UTC666160° 20 kt271019.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cleveland radar (KCLE), 36 km away, was scanning. The volume nearest the touchdown began at 00:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:45 UTCTORNADO2 Se ElyriaLorain, OHAN EF1 OCCURRED IN EATON TOWNSHIP. ESTIMATED WIND SPEED 86 MPH. MAX PATH WIDTH 100 YARDS WIDE. PATH LENGTH 1.02 MILES. DAMAGE CONSISTED MAINLY OF DOWNED TREES AND SEVERAL BUILDINGS LOST SECTIONS OF ROOFING.
00:15 UTCTORNADO3 S MedinaMedina, OHNWS STORM SURVEY INDICATED A SMALL EF0 TORNADO TRACK 3.5 MILES SOUTH OF THE CITY OF MEDINA IN MONTVILLE TOWNSHIP IN MEDINA COUNTY OHIO. MAX WINDS OF 80 MPH WITH MINOR DAMAGE TO A BUSINESS AND A FEW HOMES.
00:18 UTCHAIL 1.253 Se MedinaMedina, OH
00:27 UTCHAIL 13 Ese MedinaMedina, OH
00:40 UTCHAIL 1PenfieldLorain, OH
00:45 UTCHAIL 1BrunswickMedina, OH
00:45 UTCHAIL 1LagrangeLorain, OH
02:00 UTCHAIL 1AkronSummit, OH
02:18 UTCFLASH FLOODCuyahoga FallsSummit, OHROUTE 8 SHUT DOWN DUE TO FLOODING. PEOPLE TRAPPED IN CARS.
02:38 UTCFLASH FLOODBrecksvilleCuyahoga, OHMULTIPLE CREEKS OUT OF BANKS AND SEVERAL ROADS FLOODED.
02:38 UTCFLASH FLOODCuyahoga FallsSummit, OHSEVERAL REPORTS OF STREETS FLOODED AND CARS STRANDED IN CUYAHOGA FALLS.
02:38 UTCFLASH FLOODNorth RoyaltonCuyahoga, OHSEVERAL REPORTS OF STREETS FLOODED IN THE CITY
02:38 UTCFLASH FLOODOlmsted FallsCuyahoga, OHSEVERAL ROADS ARE FLODDED AND REPORTS OF CARS FLOATING IN DITCHES.
02:38 UTCFLASH FLOODStrongsvilleCuyahoga, OHSEVERAL REPORTS OF STREETS FLOODED IN STRONGSVILLE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of May 12, 2014

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 127:45 PM EDTEF0Lorain, OH1.1100$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.